Article Text

PDF

Repeated arthralgia associated with granulocyte colony stimulating factor administration
  1. A Tsukadaira1,
  2. Y Okubo2,
  3. S Takashi1,
  4. H Kobayashi3,
  5. K Kubo1
  1. 1First Department of Internal Medicine, Shinshu University School of Medicine, Japan
  2. 2Department of Internal Medicine, National Higashinagano Hospital, Japan
  3. 3Department of Orthopaedics, Shinshu University School of Medicine, Japan
  1. Correspondence to:
    Dr Y Okubo, Department of Internal Medicine, Higashinagano National Hospital, Uwano 2-477, Nagano, 381-8567, Japan;
    okuboyo{at}enagano.hosp.go.jp

Statistics from Altmetric.com

CASE REPORT

We report the case of a 69 year old man with non-small lung cancer, who developed arthralgia and myalgia twice during chemotherapy using 210 mg/day of paclitaxel and 110 mg/day of nedaplatine for every four week cycle. After starting chemotherapy, arthralgia and myalgia accompanied by rising fever suddenly occurred on the fifth consecutive day of subcutaneous administration of 100 μg/day of granulocyte colony stimulating factor (G-CSF; lenograstim). To determine the cause of the polyarthralgia we carried out arthroscopy in the most symptomatic joint. The left elbow and left hand joints were chosen for the biopsy. Microscopic findings of formalin fixed synovial tissue showed severe inflammatory infiltration accompanied by foreign body-type giant cell reaction, but no crystals or rheumatoid nodules (fig 1).

Figure 1

Microscopic findings of synovial tissue in the left elbow joint. The synovial membrane is hypertrophied and fine microvilli can be seen. Amorphous eosinophilic material deposition accompanied by foreign body-type giant cell reaction (arrows) was seen. Haematoxylin and eosin staining, ×100. Bar represents 100 μm.

During the second cycle of chemotherapy we obtained the patient’s informed consent to keep his serum at –80°C for assessment of drug toxicity. He was treated with the same doses of paclitaxel and nedaplatine as for the first cycle, and G-CSF was also given from day 10 after the start of chemotherapy. On day 5 after G-CSF administration, fever and grade 2 myalgia in the legs suddenly developed. During the attack, granulocytosis (neutrophil cell count 10.4×109/l) and a raised level of C reactive protein (80 mg/l) were seen. Before the two cycles of systemic chemotherapy, gallium scintigraphy and magnetic resonance imaging showed thoracic spinal metastasis. However, thyroid function, parathyroid function, renal function, uric acid serum levels, and electrolytes in the peripheral blood were within normal limits. Rheumatoid factor or autoimmune antibodies in the serum were negative. Neutrophil cell count, C reactive protein and histamine levels, and G-CSF and interleukin 8 (IL8) concentrations in the peripheral blood were examined on days 0, 8, and 16 (during the attack) (table 1).

Table 1

Laboratory findings

DISCUSSION

Arthralgia and myalgia are well known side effects of long term infusion of paclitaxel, usually lasting for 2–6 days1 On the other hand, G-CSF induced bone and generalised muscle pain are considered to be rare side effects during the neutrophil recovery phase.1,2 Histamine has been suggested to be one of the chemical mediators which cause oedema in bone; the resultant increase in pressure leads to pain.3 Gudi et al reported that histamine induced arthritis during chemotherapy combined with G-CSF administration.4 It has also been reported that paclitaxel-induced arthralgia or myalgia is augmented by G-CSF.5 Recently, pseudogout during systemic high dose chemotherapy with G-CSF administration6,7 or reactivation of rheumatoid arthritis in Felty’s syndrome treated with G-CSF have been reported.8

For this report we assessed the relationship between clinical course and laboratory findings. Polyarthralgia and myalgia with rising fever developed on the fifth consecutive day of subcutaneous administration of G-CSF. Peak concentrations of histamine in the serum showed on day 8, but the serum IL8 concentration was higher during the attack. G-CSF mediated acute synovitis accompanied by foreign body-type giant cell reaction was suggested to be a cause of the rising fever and raised levels of serum IL8.

On the basis of these findings, G-CSF mediated non-rheumatic synovitis with foreign body-type giant cell reaction is suspected to possess a new responsiveness to G-CSF during chemotherapy. Close observation of a greater numbers of cases will be necessary to determine which insidious joint diseases may be caused by G-CSF.

Acknowledgments

This work was supported in part by grant in aid for science research No 12670421 from the Ministry of Education in Japan.

REFERENCES

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.